Kentucky, 2013

Flash Flooding in Kentucky, March 18, 2013

March 18, 2013 · NWS RLX · 3 events in 3 counties and zones

A prefrontal band of fast moving showers and thunderstorms trained over northeast Kentucky from 0630E through 1300E. 0 inches falling in 6 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A prefrontal band of fast moving showers and thunderstorms trained over northeast Kentucky from 0630E through 1300E. The maximum observed rainfall was on the order of 1.25 inches in 3 hours, with 1.25 to 2.0 inches falling in 6 hours. The maximum amount measured was 2.01 inches from Carter Caves in about 6 hours.

With the ground wet from previous rains and snow melt, plus the lack of spring vegetation, many streams overflowed, causing minor flooding. Water blocked and closed roads. Water also surrounded a few buildings. No evacuations or damage to structures were reported.

The stream gauge on Tygart Creek rose some 15 feet in the vertical in response to the rain, to near bankfull. The Little Sandy River rose over 13 feet in the vertical at Grayson, but remained below flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 9:11 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 18, 9:11 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EDT MON MAR 18 2013

.SYNOPSIS...
WARM FRONT MOVES NORTH THIS MORNING. ADDITIONAL WAVE MOVES ALONG
FRONT TODAY.  GUSTY SHOWERS AND THUNDERSTORMS.  COLD FRONT PASSES
TONIGHT. DRIER PATTERN IN ITS WAKE.  WINDY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ONLY MADE MINOR ADJUSTMENT TO FORECAST POPS...WHICH WAS TO SPEED
UP MOVEMENT OF THE LINE OF SHOWERS CURRENTLY TRACKING ACROSS WV.
ALSO DROPPED WINTER HEADLINES FOR THE NORTHEASTERN MOUNTAINS...AS
CWA IS NOW MORE FIRMLY ENTRENCHED IN WARM SECTOR...AND MOST PRECIP
FOR THE NORTHEASTERN MOUNTAINS ENDED. SOME VALLEYS MAY STILL SEE
SOME POCKETS OF DRIZZLE. LINE OF SHOWERS WITH ISOLATED THUNDER
WILL CONTINUE TO TRACK EAST TODAY. KEEPING FLOOD WATCH UP...AS
FOLLOW ON SHOWERS MAY BECOME MORE EAST-WEST ORIENTED AND WILL SLOW
DOWN IN THE FLOW...AND THIS MAY LEAD TO WATER PROBLEMS WHERE SOILS
ARE ALREADY SOAKED FROM PREVIOUS DAYS RAINFALL.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THANKFULLY...A COLDER AND DRIER PERIOD.  JUST WHAT THE DOCTOR ORDERED
AFTER SEVERAL ROUNDS OF RAIN AND SNOW.

MAIN ITEM TO HIGHLIGHT THIS PERIOD IS THE MARCH WINDS.  HAVE 30 TO
40 MPH GUSTS COMMON TUESDAY AFTERNOON. WILL INCLUDE A POSSIBLE
HAZARD...FOR THE CHANCE OF SOME STRONGER GUSTS TUESDAY AFTERNOON.
925 MB FLOW ABOUT 30 KNOTS...EXPECT GOOD MIXING...WITH MORE SUNSHINE
THAN CLOUDS THE FURTHER SOUTH YOU VENTURE.

A WEAK DISTURBANCE APPROACHES BY WEDNESDAY MORNING...BUT KEPT MOST
POPS IN THE 20 TO 30 PERCENT RANGE.  00Z NAM WAS THE MOST ENERGETIC
WITH IT.  DID NOT JUMP ON THAT SOLUTION.

OLD MAN WINTER SEEMS TO BE MAD ABOUT THE ARRIVAL OF THE VERNAL
EQUINOX ON WEDNESDAY MORNING.  850 TEMPERATURES KEEP GETTING COLDER.
WE LOWERED TEMPERATURE FORECASTS IN THE MOUNTAINS...AS THE 850 MB
THERMAL TROF DOES NOT MOVE THROUGH UNTIL WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
COLD NORTHWEST FLOW ALOFT PATTERN WILL BRING WELL BELOW NORMAL
TEMPERATURES THIS PERIOD. MODELS INDICATE A REINFORCING SHOT OF COLD
AIR COMING IN WEDNESDAY WITH ONE UPPER DISTURBANCE DROPPING THRU THE
AREA. WITH LIMITED MOISTURE...MODELS AGREE THE ASSOCIATED RAIN AND
SNOW SHOWERS WILL BE LIGHT AND MAINLY CONFINED TO THE MOUNTAINS VIA
UPSLOPE THRU WEDNESDAY NIGHT. COLD CANADIAN HIGH PRESSURE THURSDAY
INTO FRIDAY GIVES WAY TO A LOW PRESSURE SYSTEM PASSING TO OUR SOUTH
AND EAST. MODELS SUGGEST THE NORTHERN EDGE OF THE PRECIP MAY GET UP
INTO THE MOUNTAIN AREAS IN THE FORM OF MAINLY SNOW. TOO EARLY ON HOW
MUCH AND HOW LONG THIS WILL  LAST. IN GENERAL....LOW LAND
TEMPERATURES WILL BE IN MID 40S BY DAY AND NEAR 30 BY NIGHT.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WARM FRONT IS THROUGH MUCH OF CWA...WITH WINDS SHIFTING TO GUSTY
SE...AND IFR CEILINGS BREAKING UP ACROSS THE EASTERN LOWLANDS.
LINGERING DRIZZLE REMAINS ACROSS EXTREME NORTHERN ZONES. WITH DOWN
SLOPING WINDS...EXPECT VFR FOR A SHORT PERIOD THIS MORNING ALONG
AND WEST OF A LINE FROM CRW TO EKN...BUT THE MOUNTAINS SHOULD REMAIN
ENTRENCHED IN THE MVFR AND EVEN IFR CIGS. PRECIPITATION WILL
INCREASE AGAIN AS A WAVE PASSES TODAY...WITH THUNDER POSSIBLE NEAR
MOST TAF SITES. CONDITIONS SHOULD IMPROVE SOME AFTER THIS
LINE...BUT AS THE COLD FRONT MOVES THROUGH TONIGHT WILL SEE
ANOTHER LINE OF SHOWERS WITH LOWER VIS AND CIGS. IT WILL REMAIN
FAIRLY BREEZY THROUGH THE TAF PERIOD...WITH WINDS SHIFTING FROM SE
TO W WITH COLD FRONT PASSAGE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: VISIBILITIES MAY BOUNCE IN PRECIPITATION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
LINGERING IFR POSSIBLE IN NORTHERN MOUNTAINS INTO EARLY TUESDAY MORNING.

&&

.HYDROLOGY...
TO HEIGHTEN AWARENESS...A FLOOD WATCH WAS POSTED...IN CASE SOME
TRAINING OCCURS WITH THE BANDS OF FAST MOVING CONVECTION TODAY AND
THIS EVENING.  THINKING WE SHOULD BE ABLE TO HANDLE RAIN AMOUNTS OF
.5 TO 1 INCH. HOWEVER...IF RAIN AMOUNTS START EXCEEDING AN
INCH...THERE COULD BE SOME STREAM OVERFLOW.

FOR SIMPLICITY GAVE 1 ENDING TIME.  OF COURSE...THE THREAT WOULD LIKELY
END EARLIER IN THE WESTERN LOWLANDS COMPARED TO OUR CENTRAL MOUNTAIN
COUNTIES.

YET...STRONG RISES WILL LIKELY STILL BE OCCURRING ON TUESDAY
ALONG OUR HEADWATER RIVERS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     027>032-037>040-047.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...KMC
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...MZ
HYDROLOGY...KTB
Hazardous weather outlook, Mar 18, 8:53 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
953 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-047-191400-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
953 AM EDT MON MAR 18 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-191400-
POCAHONTAS-
953 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024>026-033>036-191400-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
953 AM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 18, 5:56 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ083-087-181245-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
IRONTON...SOUTH POINT
656 AM EDT MON MAR 18 2013

GUSTY SHOWERS AND THUNDERSTORMS WILL RACE THROUGH NORTHEAST
KENTUCKY AND INTO SOUTHEAST OHIO BETWEEN 7:30 AND 9 O'CLOCK.

THIS INCLUDES AREAS AROUND SUCH KENTUCKY COMMUNITIES AS OLIVE
HILL...GRAYSON...SOUTH SHORE...GREENUP...ASHLAND...AND LOUISA. IN
SOUTHEAST OHIO...TOWNS SUCH AS IRONTON AND JACKSON ARE AFFECTED.

BRIEF HEAVY RAIN AND WIND GUSTS NEAR 40 MPH ARE POSSIBLE.

ALLOW SOME EXTRA TIME FOR THE EARLY MORNING COMMUTE...SO YOU CAN
DRIVE SLOWER AND SAFER.

KTB
Special weather statement, Mar 18, 7:00 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EDT MON MAR 18 2013

OHZ075-076-084>086-WVZ007>010-014>019-181330-
ATHENS OH-CALHOUN WV-GALLIA OH-JACKSON WV-KANAWHA WV-MASON WV-
MEIGS OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV-VINTON OH-
WASHINGTON OH-WIRT WV-WOOD WV-
800 AM EDT MON MAR 18 2013

...GUSTY SHOWERS AND THUNDERSTORMS WILL RACE ACROSS PORTIONS OF
SOUTHEAST OHIO AND WESTERN WEST VIRGINIA THROUGH THE MID MORNING HOURS.

THESE AREAS INCLUDE ATHENS...GALLIA...JACKSON...MASON...MEIGS...NORTHERN
KANAWHA...NORTHERN PUTNAM...PLEASANTS...ROANE...SOUTHWESTERN
RITCHIE...VINTON...WESTERN CALHOUN...WESTERN WASHINGTON...WIRT AND
WOOD COUNTIES...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...BRIEF VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3955 8156 3927 8124 3929 8123 3905 8112
      3862 8108 3850 8125 3847 8205 3859 8222
      3859 8236 3867 8235 3878 8258 3885 8257
      3885 8246 3911 8242 3915 8253 3938 8259
      3947 8205 3946 8206 3945 8183

28
Special weather statement, Mar 18, 8:36 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 AM EDT MON MAR 18 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-047-181530-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV-CALHOUN WV-
CARTER KY-CLAY WV-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-
GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-
LAWRENCE KY-LEWIS WV-LINCOLN WV-MASON WV-MEIGS OH-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RANDOLPH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
936 AM EDT MON MAR 18 2013

...SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT
ATHENS...BOYD...BRAXTON...CABELL...CALHOUN...CARTER...CLAY...DODDRIDGE
...GALLIA...GILMER...GREENUP...HARRISON...JACKSON...KANAWHA...LAWRENCE
...LEWIS...LINCOLN...MASON...MEIGS...MORGAN...NICHOLAS...NORTHERN
LAWRENCE...NORTHWESTERN BOONE...NORTHWESTERN
FAYETTE...PERRY...PLEASANTS...PUTNAM...RITCHIE...ROANE...TAYLOR...
TYLER...UPSHUR...VINTON...WASHINGTON...WAYNE...WEBSTER...WEST CENTRAL
RANDOLPH...WESTERN BARBOUR...WIRT AND WOOD COUNTIES...

AT 930 AM EDT...SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST
THROUGH THE REGION.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
MOTORISTS ALLOW EXTRA TIME FOR TRAVEL.

GUSTY WINDS AND POSSIBLY SOME SMALL HAIL ARE POSSIBLE WITH THESE
STORMS AS WELL.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3872 8304 3876 8289 3858 8281 3876 8267
      3895 8281 3937 8275 3948 8217 3960 8239
      3992 8244 3976 8164 3959 8158 3960 8084
      3948 8071 3940 8020 3945 7991 3944 7991
      3827 8036 3799 8303 3817 8292 3823 8331

21
Local storm report, Mar 18, 9:41 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       2 NNE GRAYSON           38.36N  82.93W
03/18/2013  M1.27 INCH       CARTER             KY   DEPT OF HIGHWAYS

            MEASURED SINCE 7AM

&&

EVENT NUMBER RLX1300477

TAX

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 15:35 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greenup

When
March 18, 10:35 AM EST to 3:30 PM EST
Where
Greenup County, South Shore to Greenup
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.720, -82.970

Numerous streams overflowed and blocked roads in scattered locations throughout the county. Pond Run flooded the viaduct under the train tracks between Raceland and Worthington. No dwellings were flooded. Sandsuck Creek flooded roads and into yards of residents near Route 207. Chinns Branch flooded southwest of Raceland.

Flash Flood, Carter

When
March 18, 10:55 AM EST to 3:30 PM EST
Where
Carter County, 0.32 mi SSE of Upper Tygart to 0.41 mi NE of Fitch
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.296, -83.277

Streams overflowed and blocked roads in scattered locations across much of the county. Route 60 was closed by the headwaters of Tygart Creek. Route 174 was closed heading south out of Olive Hill. Cory Branch flooded Sammons Hollow Road.

Flash Flood, Boyd

When
March 18, 11:45 AM EST to 3:30 PM EST
Where
Boyd County, Westwood to Ashland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.480, -82.670

Streams overflowed and blocked roads in scattered locations in much of the county. Little Hood Creek flooded the bridge at the intersection of Iowa and Pritchard in Westwood. Another example, was along Trace Fork and Rush Creek. They flooded roads. Water surrounded a few buildings.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429607, 429608, 429610.